You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest Diabetes Articles
Popular Diabetes Articles
Highly Recommended Diabetes Articles
Send a link to this page to your friends and colleagues.
The Institute for Safe Medication Practices (ISMP) reports that 11 percent of serious medication errors involve insulin misadministration. The errors most commonly occur when an overdose is given, or when insulin is mistakenly administered in place of other medications. The direct cost of an inpatient adverse drug reaction can range from $1,900 to $5,900.
In an article published in the February issue of Medical Ethics Advisor, the ISMP presented two cases involving dose misinterpretations. In one instance, a dietitian wrote an order to add "10U of Regular insulin to each TPN bag. The pharmacist preparing the TPN bag misinterpreted the dose as "100 units."
In another case, a pharmacy technician entering orders misinterpreted a sliding scale when insulin was ordered using "U" for units. The pharmacist checking the technician's order entry did not detect the error, however, a nurse intercepted the tenfold overdose while reviewing the computer-generated report.
In other cases, hospital staff members confused insulin with other products. In one case, a verbal order to resume an insulin drip was transcribed incorrectly by a nurse as "resume heparin drip." A pharmacy technician entered the order and labeled a premixed heparin solution. The pharmacist caught the error when he noticed a flow rate of 1.5 units per hour, and recognized the patient's name from a recent call for help calculating an insulin flow rate.
Error Not Caught
Significant harm to a patient occurred when a double concentration of a critical care drug was ordered for a cardiac patient in an intensive care unit. A nurse called a pharmacy and inadvertently requested a double concentration of insulin. During order entry, the pharmacist failed to notice that diabetes was not listed as a patient diagnosis, and he prepared and delivered the insulin infusion. He also did not review the patient's chart to verify hyperglycemia. When the nurse hung the insulin, a second nurse did not independently verify the drug, concentration, infusion rate, and line attachment. The patient suffered permanent damage to their central nervous system.
In an effort to avoid such mistakes, the ISMP recommends the following:
Instead, orders should be faxed when the prescriber is off-site. If no other alternative exists, emergency telephone orders should be accepted with a second person listening, transcribing the order directly onto an order form, and then repeating it back for clarification.
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.